* Editor’s note: This story has been updated with data obtained this morning. Numbers will not match with those reported in the print paper.
Here in the Interior we may think of fentanyl as a Lower Mainland problem, but the drug that contributed to nearly 150 overdose deaths in three months is in no way foreign to our corner of the province or to Castlegar.
A report released this morning by the BC Coroner’s Office revealed that the prescription drug had been detected in 148 overdose deaths in BC during just the first four months of 2016 — accounting for 56 per cent of all illicit drug deaths so far. In comparison, fentanyl was detected in 49 deaths in the first four months of 2015 and in 31 per cent of illicit drug overdose deaths during all of last year.
Of the 148 fentanyl-detected deaths this year, 25 were in the Interior (five of those were in April alone) and one was in Castlegar. It was the second fentanyl-detected death in Castlegar since 2012, and the first was last year.
These statistics and anecdotal evidence from a local expert point to an increase in recreational fentanyl use in the Castlegar area.
“It’s been here for a while, but I definitely think there’s been an increase this last year or two,” said Holly Smee, a local registered therapist in private practice.
Fentanyl is an opioid, prescribed for pain management and anaesthesia, but it’s also being sold on the streets as a recreational drug.
“I’ve talked to people, like clients at the pharmacy, before who are taking this stuff and they discreetly tell me that they’re buying this stuff on the street. Now what the source of that is, I don’t know,” said Trevor Sawchuk, pharmacist and former owner of IDA Castlegar Community Pharmacy.
One of the reasons fentanyl is detected in so many drug overdoses is because it’s such a strong drug, and is difficult to measure accurately without the proper equipment and training.
“The drug is so, so potent,” said Sawchuk. “You only need a tiny, tiny amount. Most drugs are measured in milligrams and fentanyl is measured in micrograms. It’s just a very small amount, so when people are making it in a home lab, how can you tell that each tablet is going to have the same amount? They might take one tablet one day and they get a high from it, and the next day there’s way more in that second tablet because people are just mixing it up at home. It’s just such a minute amount that a little bit bigger is a lot bigger in terms of dose, so that’s what causes these overdoses in people.”
The other reason fentanyl is so often a factor in overdoses is because people don’t realize they’re taking it.
“There are people who have had urine analysis that have admittedly taken cocaine or crystal methamphetamine, and have found fentanyl in their urine,” said Alex Sherstobitoff, Rise Up community engagement project coordinator at ANKORS, an organization out of Nelson whose mandate includes harm reduction.
In the event that someone overdoses on any opioid, including fentanyl, injecting them with naloxone may reverse the overdose. In Castlegar, naloxone is available at Shoppers Simply Pharmacy for around $20, and naloxone kits are available at Shoppers Drug Mart for around $30 and at Pharmasave for $55. Those wishing to purchase it just have to ask the pharmacist, no prescription required. ANKORS also has kits available free of charge.
“If you choose to use opioids, doesn’t matter what kind of opioids, you should at least have a naloxone kit available and have somebody that knows how to use a naloxone kit,” said Sherstobitoff.
Interior Health offers the following tips for avoiding an overdose:
• Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol)
• Don’t take drugs when you are alone
• Take a small sample of a drug before taking your usual dosage
• Never experiment with higher doses
• Keep an eye out for your friends — stay together and look out for each other
• Recognize the signs of an OD: headache, nausea, confusion, vomiting, shakes and fainting are serious. Get medical help ASAP
• If someone thinks they may be having an overdose or is witnessing an overdose, call 9-1-1 immediately, do not delay
Like any opioid, fentanyl is addictive, but treatment for addiction is available in Castlegar. The 10th Street Clinic at the Castlegar and District Community Health Centre offers an opioid replacement therapy program that provides methadone maintenance treatment for those with opioid addiction.
Those seeking treatment can talk to their family physician or contact Castlegar Mental Health at 250-304-1846.